MAUDE Adverse Event Report: APOLLO ENDOSURGERY LAP-BAND® SYSTEM VG WITH ACCESS PORT I; ADJUSTABLE GASTRIC BAND

APOLLO ENDOSURGERY LAP-BAND® SYSTEM VG WITH ACCESS PORT I; ADJUSTABLE GASTRIC BAND
Model Number B-2250
Medical Device Problem Code Migration or Expulsion of Device (1395)
Health Effect - Clinical Codes Abscess (1690); Erosion (1750); Inflammation (1932)
Date of Event 09/02/2008
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Unknown taper.This report captures the patient's original port replacement in 2011, plus the original band removal due erosion.The second port that was removed with this system will be captured under mdr 3006722112 2017 00384.Device labeling addresses the reported event as follows: precautions: the band should not be sutured to the stomach.Suturing the band directly to the stomach may result in erosion.As with other gastroplasty surgeries, particular care must be taken during dissection and during implantation of the device to avoid damage to the gastrointestinal tract.Any damage to the stomach during the procedure may result in erosion of the device into the gi tract.Over-dissection of the stomach during placement may result in slippage or erosion of the band and require reoperation.Anti-inflammatory agents, which may irritate the stomach, such as aspirin and non-steroidal anti-inflammatory drugs, should be used with caution.The use of such medications may be associated with an increased risk of erosion.Adverse events: it is important to discuss all possible complications and adverse events with your patient.Complications which may result from the use of this product include the risks associated with the medications and methods utilized in the surgical procedure, the risks associated with any surgical procedure and the patient's degree of intolerance to any foreign object implanted in the body there is a risk of band erosion into stomach tissue.Erosion of the band into stomach tissue has been associated with revision surgery, after the use of gastricirritating medications, after stomach damage and after extensive dissection or use of electrocautery, and during early experience.Symptoms of band erosion may include reduced weight loss, weight gain, access port infection, or abdominal pain.Re-operation to remove the device is required.Other adverse events considered related to the lap-band® system that occurred in fewer than 1% of subjects included: esophagitis, gastritis, hiatal hernia, pancreatitis, abdominal pain, hernia, incisional infection, infection, redundant skin, dehydration, gi perforation, diarrhea, abnormal stools, constipation, flatulence, dyspepsia, eructation, cardiospasm, hematemesis, asthenia, fever, chest pain, incision pain, contact dermatitis, abnormal healing, edema, paresthesia, dysmenorrhea, hypochromic anemia, band leak, cholecystitis, esophageal dysmotility, esophageal ulcer, esophagitis, port displacement, port site pain, spleen injury and wound infection.Warning: the manufacturer of the lap-band® adjustable gastric banding system has designed, tested and manufactured it to be reasonably fit for its intended use.However, the lap-band® system is not a lifetime product and it may break or fail, in whole or in part, at any time after implantation and notwithstanding the absence of any defect.Causes of partial or complete failure include, without limitation, expected or unexpected bodily reactions to the presence and position of the implanted device, rare or atypical medical complications, and component.
 
Event or Problem Description
Reported as: a patient with the lap-band system was reported to have a series of "complications".Two years after the band placement, the patient had a flipped port that was revised.Another two and a half years later, the port flipped again, which was revised.Five months later the patient was treated for an abscess around the port.The physician removed the port in order for the area to heal and the patient was reinserted with a new port three months later.Five years later the "patient was in a rehab hospital for complications from panniculitis and [the] physician requested an egd be done and the band was found to be eroded into the stomach." the device was removed.

Brand Name
LAP-BAND® SYSTEM VG WITH ACCESS PORT I
Common Device Name
ADJUSTABLE GASTRIC BAND
Manufacturer (Section D)
APOLLO ENDOSURGERY
1120 s. captial tx hwy
bldg. 1 suite 300
austin TX 78746
MDR Report Key6974751
Report Number3006722112-2017-00353
Device Sequence Number19139551
Product Code LTI
UDI-Device Identifier10811955020206
UDI-Public10811955020206
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
P000008
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2006
Device Explanted Year2017
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 09/26/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date09/09/2007
Device Model NumberB-2250
Device Catalogue NumberB-2250
Device Lot Number1135057
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 09/26/2017
Initial Report FDA Received Date10/24/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age50 YR